Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 11, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 17, 2010, 9:11 AM CDT for 4 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2010, 9:11 AM CDT (14:11 UTC)
- Expired
- Apr 17, 2010, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 32 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:00 AM CDT | FLOOD | 15 Nne San Antonio, TX | HEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES CAUSING LOCAL STREET FLOODING IN STONEOAK. |
| Apr 17, 10:00 AM CDT | FLASH FLOOD | 15 Nne San Antonio, TX | HEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES CAUSING LOCAL STREET FLOODING IN STONEOAK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 2.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004 WGUS54 KEWX 171411 FFWEWX TXC029-091-187-259-171715- /O.NEW.KEWX.FF.W.0011.100417T1411Z-100417T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 911 AM CDT SAT APR 17 2010 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL BEXAR COUNTY... COMAL COUNTY... EXTREME WEST CENTRAL GUADALUPE COUNTY... SOUTHEASTERN KENDALL COUNTY... * UNTIL 1215 PM CDT. * AT 905 AM CDT... FROM SHOWERS AND THUNDERSTORM SLOWLY TRAINING OVER NORTHEAST BEXAR COUNTY INTO COMAL COUNTY WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR AND TOTALS OF 3 INCHES POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIR OAKS RANCH...SPRING BRANCH...GUADALUPE RIVER ST...FISCHER...CANYON LAKE DAM...BULVERDE AND BERGHEIM. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. && LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868 $$
2 follow-up statements
892 WGUS74 KEWX 171433 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 933 AM CDT SAT APR 17 2010 TXC029-091-187-259-171715- /O.CON.KEWX.FF.W.0011.000000T0000Z-100417T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KENDALL TX-COMAL TX-GUADALUPE TX-BEXAR TX- 933 AM CDT SAT APR 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR NORTH CENTRAL BEXAR...EXTREME WEST CENTRAL GUADALUPE...COMAL AND SOUTHEASTERN KENDALL COUNTIES... AT 925 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHEAST BEXAR INTO COMAL COUNTIES. THE HEAVIEST RAINS WERE DEVELOPING NEAR THE STONE OAK AREA TOWARD TIMBERWOOD PARK AND BULVERDE ALONG AND JUST WEST OF 281. VERY SLOW MOVEMENT OF THESE STORMS WILL RESULT IN RAINFALL AMOUNTS NEAR 3 INCHES POSSIBLE OVER THE NEXT COUPLE HOURS. DRIVING WILL BE HAZARDOUS DUE TO FLASH FLOODING OF LOW WATER CROSSINGS AND LOW LYING ROADWAYS. TURN AROUND DON'T DROWN. LOCATIONS IN THE WARNING AREA INCLUDE SPRING BRANCH...GUADALUPE RIVER ST...FISCHER...CANYON LAKE DAM AND BERGHEIM. LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868 $$
363 WGUS74 KEWX 171638 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1138 AM CDT SAT APR 17 2010 TXC029-091-187-259-171715- /O.CON.KEWX.FF.W.0011.000000T0000Z-100417T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KENDALL TX-COMAL TX-GUADALUPE TX-BEXAR TX- 1138 AM CDT SAT APR 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR NORTH CENTRAL BEXAR...EXTREME WEST CENTRAL GUADALUPE...COMAL AND SOUTHEASTERN KENDALL COUNTIES... AT 1128 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT ISOLATED SHOWERS OVER COMAL AND KENDALL COUNTIES...HOWEVER THE INTENSITY HAS DECREASED AND THE SHOWERS WERE MOVING RAPIDLY NORTH. THE HEAVY RAIN THREAT HAS DIMINISHED ACROSS COMAL AND SOUTHEAST KENDALL COUNTIES FOR THE MOMENT. A LINE OF SHOWERS DEVELOPING TO THE WEST COULD INTENSIFY OVER THE NEXT FEW HOURS ALONG THE COLD FRONT WITH AFTERNOON HEATING. HOWEVER...RESIDUAL FLOODING OF LOW WATER CROSSINGS MAY CONTINUE INTO THIS AFTERNOON HOURS AND EXTREME CAUTION ADVISED. LOCATIONS IN THE WARNING AREA INCLUDE SPRING BRANCH...GUADALUPE RIVER ST...FISCHER...CANYON LAKE DAM AND BERGHEIM. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. && LAT...LON 3003 9829 2976 9803 2955 9838 2976 9868 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:53 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 17, 6:53 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 653 AM CDT SAT APR 17 2010 .DISCUSSION... SEE AVIATION FOR 12Z TAF DISCUSSION. && .AVIATION... MID LEVEL LOW PRESSURE SYSTEM OVER NORTH TX WILL CONTINUE TO DRAW NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ACROSS THE I-35 TERMINALS THROUGH EARLY THIS EVENING. A WEAK FRONT WILL STABILIZE THE AIR OVER DRT IN THE NEXT FEW HOURS...BUT MID-LEVEL MOISTURE AND INSTABILITY SHOULD STILL KEEP MVFR/VFR CIGS OVER THE AREA MOST OF THE TIME WITH A FEW SPRINKLES POSSIBLE. IFR/MVFR CONDITIONS SHOULD PERSIST OVER THE I-35 TERMINALS WITH THE LOWEST CONDTIONS OVER AUS AND CENTRAL TX. NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED OVER AUSTIN AND SAN ANTONIO THIS AFTERNOON AS THE SLOW FRONT CONCENTRATES CONVECTION ALONG I-35. THE MODIFICATION OF AIR FROM THE FRONT AND THE SLIGHT SHIFT EASTWARD OF THE MID LEVEL LOW SHOULD DECREASE CONVECTION OVER THE TAF SITES IN THE EVENING. LOW CIGS AND PATCHY FOG SHOULD REMAIN IN PLACE THROUGH THE REST OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 430 AM CDT SAT APR 17 2010/ DISCUSSION... KCRP 00Z SOUNDING SHOWED A PWAT OF 1.8 INCH...ROUGHLY TWO STANDARD DEVIATIONS ABOVE NORMAL...AND REPRESENTATIVE OF THE ATMOSPHERE ACROSS THE EASTERN HALF OF OUR CWFA. GIVEN ALREADY SATURATED GROUNDS ACROSS PORTIONS OF OUR AREA...ONGOING RIVER RISES AND A WEAK COLD FRONT TO ACT AS A FOCUS TODAY...WE DECIDED TO ISSUE A FLASH FLOOD WATCH (SEE BELOW). ALTHOUGH GENERAL RAINFALL AMOUNTS WILL RANGE ONLY FROM ONE HALF TO ONE INCH...ISOLATED TOTALS TO BETWEEN THREE AND FIVE INCHES ARE POSSIBLE. THE HPC DAY1 EXCESSIVE RAINFALL POTENTIAL OUTLOOK PRODUCT SHOWS THE EASTERN TWO-THIRDS OF OUR CWFA IN THE SLIGHT RISK AREA (FOR > 5 IN.). SHOWERS WILL BE THE DOMINATE WEATHER-TYPE TODAY...WITH THUNDERSTORMS BEING ISOLATED ONCE AGAIN. POPS WILL DECREASE SIGNIFICANTLY ON SUNDAY AS THE COLD FRONT MOVES EAST OUT OF OUR AREA AND A DRIER NW FLOW ALOFT DEVELOPS. TEMPERATURES WILL BE BELOW NORMAL BEHIND THE FRONT THROUGH TUESDAY...BUT MODERATE ON WEDNESDAY AND TREND ABOVE NORMAL GOING INTO FRIDAY. THE 00Z MODEL SOLUTIONS CONTINUE TO SHOW A SHORTWAVE TROUGH MOVING ACROSS NORTHERN MEXICO MONDAY NIGHT AND INTO OUR AREA TUESDAY...BUT ARE TRENDING TOWARD A WEAKER FEATURE COMPARED TO PREVIOUS RUNS. WE'RE STILL EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP MONDAY NIGHT AND MOVE ACROSS OUR AREA TUESDAY...BUT THE DEEPER CONVECTION MAY BE SOUTH OF OUR AREA. GULF MOISTURE COMES BACK IN FULL ON THURSDAY IN ADVANCE OF A LARGE UPPER LEVEL STORM SYSTEM THAT IS FORECAST TO BE OVER ARIZONA AT THAT TIME. ALTHOUGH THIS SYSTEM IS FORECAST TO PULL OUT TO THE NE ON FRIDAY AND SATURDAY...TRAILING ENERGY WILL MOVE EAST ACROSS MEXICO AND PUSH A DRYLINE INTO OUR AREA FRIDAY AND THEN FURTHER EAST ON SATURDAY. WILL ONLY SHOW SLIGHT CHANCE POPS FOR FRI/SAT AT THIS TIME DUE TO POTENTIAL FOR A CAPPING INVERSION TO HOLD WITH THAT WSW FLOW ALOFT...BUT THIS IS A SEVERE THUNDERSTORM FAVORABLE PATTERN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 57 72 55 71 / 100 70 30 30 10 AUSTIN BERGSTROM INTL AIRPORT 75 58 72 54 70 / 100 80 30 30 10 NEW BRAUNFELS MUNI AIRPORT 77 58 74 55 72 / 90 80 30 20 10 BURNET MUNI AIRPORT 73 54 70 51 66 / 80 60 30 20 10 DEL RIO INTL AIRPORT 76 54 75 54 72 / 70 20 10 - 10 GEORGETOWN MUNI AIRPORT 74 55 71 53 69 / 90 70 40 30 10 HONDO MUNI AIRPORT 77 54 76 54 73 / 80 50 10 - 10 SAN MARCOS MUNI AIRPORT 75 57 73 55 71 / 100 80 30 20 10 LA GRANGE - FAYETTE REGIONAL 74 61 72 57 71 / 80 80 40 30 10 SAN ANTONIO INTL AIRPORT 76 56 75 55 72 / 90 70 20 10 10 STINSON MUNI AIRPORT 77 58 76 56 73 / 80 80 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL... COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...GONZALES... GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO... MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON...ZAVALA. && 11/18
Hazardous weather outlook, Apr 17, 4:45 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 445 AM CDT SAT APR 17 2010 TXZ171>173-183>194-202>209-217>225-228-181100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 445 AM CDT SAT APR 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT. THE WATCH AREA INCLUDES ALL SOUTH CENTRAL TEXAS COUNTIES ALONG AND EAST OF A MOUNTAIN HOME TO LEAKEY TO CARRIZO SPRINGS LINE. A SLOW MOVING COLD FRONT WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIR MASS OVER SOUTH CENTRAL TEXAS TODAY AND THIS EVENING. THIS PATTERN WILL PROMOTE SLOW MOVING SHOWERS AND THUNDERSTORMS...WITH ISOLATED 3 TO 5 INCH RAINFALL TOTALS POSSIBLE. SINCE RECENT RAINFALL HAS ALREADY SATURATED SOILS AND PRODUCED RISES IN RIVERS AND STREAMS...ADDITIONAL HEAVY RAINS WILL INCREASE THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING TODAY. THE FLOOD POTENTIAL WILL BE HIGHEST DURING THE AFTERNOON HOURS FOR AREAS ALONG THE I-35 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY IF SIGNIFICANT FLOODING DEVELOPS.
In the hours before
Local storm report, Apr 17, 8:44 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CDT SAT APR 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HEAVY RAIN 5 W HELOTES 29.57N 98.78W
04/17/2010 M2.71 INCH BEXAR TX PARK SERVICE
GOVERNMENT CANYON STATE PARK MEASURED 2.71 INCHES IN
THE PAST FEW HOURS... MANY ROADS IN AND AROUND THE STATE
PARK ARE FLOODED
&&
EVENT NUMBER EWX1000135
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:58 PM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Apr 16, 9:23 PM CDT | Flash Flood Warning | EWX | Caldwell | 97 min |
| Apr 17, 4:07 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more | 21 hr |
| Apr 17, 7:47 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Kendall, Medina | 3 hr |
| Apr 17, 8:39 AM CDT | Flash Flood Warning | EWX | Bandera, Bexar, Kendall, Medina | 3 hr |
| Apr 17, 9:44 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Comal, Guadalupe, Karnes, Wilson | 106 min |
| Apr 17, 10:34 AM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 116 min |
| Apr 17, 10:43 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar, Comal, Gonzales, Guadalupe, Wilson | 3 hr |
| Apr 17, 11:21 AM CDT | Flash Flood Warning | EWX | Bexar | 114 min |
| Apr 17, 12:31 PM CDT | Areal Flood Advisory | EWX | Atascosa, Frio | 119 min |
| Apr 17, 1:15 PM CDT | Flash Flood Warning | EWX | Atascosa, Bandera, Bexar, Frio, Karnes, Medina and 1 more | 2 hr |
| Apr 17, 3:42 PM CDT | Flash Flood Warning | EWX | Bandera, Medina | 2 hr |
| Apr 17, 5:58 PM CDT | Areal Flood Advisory | EWX | Williamson | 2 hr |
| Apr 17, 6:22 PM CDT | Areal Flood Advisory | EWX | Hays, Travis | 2 hr |
| Apr 17, 6:22 PM CDT | Flash Flood Warning | EWX | Williamson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.